Heavy Rain, Mesa
- When
- September 10, 1:00 AM MST to 3:00 AM MST
- Where
- Mesa County, 1 mi N of Gateway
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.018, -108.466 (the zone’s center; the record gives no point)
Heavy rains resulted in significant road erosion at a number of locations, with several inches of fast moving water across dirt roads.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy rains resulted in significant road erosion at a number of locations, with several inches of fast moving water across dirt roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 9, 6:39 PM MST, 6 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 739 PM MDT FRI SEP 9 2005 ...UPDATED TO REMOVE SEVERE THUNDERSTORM WATCH AND FLASH FLOOD WATCH... .SHORT TERM (REST OF TONIGHT THROUGH SUNDAY)... INITIAL PUSH OF STRONG SHOWERS AND THUNDERSTORMS WEAKENING. THIS DUE TO SEVERAL FACTORS...BUT MOST NOTABLY DUE TO THE FACT THAT STORMS WERE OUT-RUNNING UPPER LEVEL SUPPORT AND BEING HAMPERED BY NOCTURNAL COOLING. CONSEQUENTLY...LOWER TROPOSPHERE STABILIZING AND THREAT OF SEVERE WEATHER NOW MINIMAL. AS A RESULT...SEVERE THUNDERSTORM WATCH 777 CANCELLED. DRIER AIR WORKING INTO SOUTHEAST UT LIMITING CHANCES FOR HEAVY RAIN AND THEREFORE CANCELLED FLASH FLOOD WATCH AS WELL. THE GREAT BASIN TROUGH WITH ITS DRY SLOT IS PROGGED TO MOVE THROUGH THE AREA LATE TONIGHT AND SAT MORNING. DRIER CONDITIONS SHOWN IN DRC SOUNDING WITH .22 PW THIS MORNING SHOULD MOVE INTO THE AREA SAT. .LONG TERM (SUNDAY EVENING THROUGH FRIDAY)... SUNDAY EVENING THROUGH MONDAY EVENING...ETA AND GFS SHOWING SIMILAR PATTERN...LONGWAVE TROUGH AXIS OVER THE PACIFIC NORTHWEST WILL REMAIN STATIONARY DURING THIS TIME. A FEW SHORTWAVE TROUGHS DEVELOPING WITHIN LONGWAVE PATTERN OVER THE FRONT RANGE...HOWEVER PRECIPITATION LIKELIHOOD WILL BE LOW THROUGHOUT THE FORECAST AREA WITH STEADY AND DRY SOUTHWESTERLY FLOW ALOFT...MOST CLOUDINESS AND PRECIPITATION WILL REMAIN NORTH AND WEST OF THE AREA WITH ONLY VERY SLIGHT CHANCES OF MEASURABLE PRECIPITATION IN EXTREME NORTHEAST UTAH AND NORTHERN COLORADO DURING THIS TIME. TUESDAY THROUGH FRIDAY...DGEX FAVORED OVER GFS DUE TO GFS DAMPENING UPPER LEVEL FEATURES EXCESSIVELY...AS LONGWAVE TROUGH OVER PACIFIC NORTHWEST BEGINS TO SLOWLY MOVE EAST, MORE SHORTWAVE TROUGHS ARE SEEN DEVELOPING AND MOVING THROUGH THE FLOW...AGAIN, DEVELOPMENT OF SHORTWAVE TROUGHS FOUND TO THE LEE OF THE ROCKY MOUNTAINS IN EASTERN WYOMING AND EASTERN COLORADO. A LOW PROBABILITY FOR MEASURABLE PRECIPITATION SEEN DURING THIS TIME OVER EXTREME NORTHERN COLORADO FROM WEDNESDAY THROUGH THURSDAY. LARGE SCALE PATTERN AND MOVEMENT DIFFERENCES BETWEEN DGEX MODEL RUNS SUGGESTS MODERATE UNCERTAINTY IN WHETHER LONGWAVE TROUGH WILL EJECT NORTHEAST INTO HIGH PLAINS OR LIFT INTO THE NORTHERN ROCKIES...LITTLE OR NO APPRECIABLE AIRMASS CHANGE IS EXPECTED BETWEEN THURSDAY AND FRIDAY WITH DGEX CURRENTLY SHOWING LONGWAVE TROUGH LIFTING INTO NORTHERN ROCKIES. .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && CC/DEZ/NL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 737 PM MDT FRI SEP 9 2005 COZ001>014-017>023-UTZ022>025-027>029-101200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 737 PM MDT FRI SEP 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS WILL PERSIST THIS EVENING...EVENTUALLY ENDING OVERNIGHT. ISOLATED STORMS WILL BE STRONG...PARTICULARLY OVER NORTHEAST UTAH AND NORTHWEST COLORADO. THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...SMALL HAIL...WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY...AND AGAIN ON WEDNESDAY AND THURSDAY...MAINLY OVER THE MOUNTAINS. LOCALLY HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING MAY OCCUR WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NECESSARY THE REST OF TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...AND ANY HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. DJN
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474403.